Digestive Disorders / Gastroenterology Expert Forum
Compatability of medication
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Compatability of medication

I am a 76 yr old female, have an ileostomy for 40 years, with Barrett's Esophagus. I take the following medication immediately after breakfast:  40 mg Prilosec and l00 mg.capsule of Zoloft for anxiety.  Question 1:  Are these two medications compatible if taken at same time. Recently the Zoloft was furnished in capsule form;  previously, in tablet form.  
Question 2:  New symptom of 'burning' in epgastric area is relieved by taking Maalox Max.  Does the Maalox interfere with efficacy of the Zoloft and Prilosec.  Is it okay to take the Maalox 1 hour after the other drugs are taken.
Finally, is it possible the capsule of Zoloft is contributing to the problem of the 'burning' for I am not aware that this symptom appeared when I was taking the tablet form.
Related Discussions
233190_tn?1278553401
To answer your questions:

1) There should be no reason why prilosec and zoloft can't be taken together.  

2) It should be ok to take maalox after the two drugs are taken.  However, since you continue to have symptoms despite being on prilosec, you may want to consider an upper GI series or upper endoscopy to evaluate whether there is another disease process going on.  

3) Dyspepsia (i.e. upper GI discomfort that can include burning) is a known side effect of zoloft, affecting 1 to 10 percent of patients.  

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Thanks,
Kevin, M.D.
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank